Alert archive / South Dakota / Blizzard Warnings in 2016
Blizzard Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this blizzard warning at Dec 5, 2016, 3:48 PM CST for 4 counties in South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 5, 2016, 3:48 PM CST (21:48 UTC)
- Expired
- Dec 5, 2016, 6:47 PM CST
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 4:20 PM CST | SNOW 2 | 6 Se Mcintosh, SD | ESTIMATED AMOUNT. BLOWING SNOW STILL REDUCING VISIBILITY BUT CONDITIONS ARE BEGINNING TO IMPROVE. |
| Dec 5, 6:00 PM CST | SNOW 2.4 | Timber Lake, SD | STORM TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073 WWUS43 KABR 052148 AAC WSWABR URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 348 PM CST MON DEC 5 2016 ...STRONG NORTHWEST WINDS AND SNOW TO REDUCE VISIBILITY TODAY... .LOW PRESSURE MOVING ACROSS THE STATE WILL GENERATE AN AREA OF SNOWFALL IN NORTH CENTRAL SOUTH DAKOTA...AND WHILE ACCUMULATIONS WILL BE LIMITED TO AN INCH OR TWO...STRONG WINDS WILL RESULT IN AREAS OF REDUCED VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS. SDZ003-004-009-015-060400- /O.UPG.KABR.WW.Y.0013.000000T0000Z-161206T0400Z/ /O.NEW.KABR.BZ.W.0003.161205T2148Z-161206T0400Z/ CORSON-CAMPBELL-WALWORTH-DEWEY- INCLUDING THE CITIES OF...MCINTOSH...HERREID...MOBRIDGE...ISABEL 348 PM CST MON DEC 5 2016 /248 PM MST MON DEC 5 2016/ ...BLIZZARD WARNING IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TIMING...SNOW WILL TAPER OFF LATE THIS AFTERNOON. * MAIN IMPACTS...BRIEF..ISOLATED BLIZZARD CONDITIONS ARE POSSIBLE AS SNOW FALLS. THE MAIN IMPACT FROM THIS SYSTEM IS THE POTENTIAL FOR HAZARDOUS TRAVEL DUE TO VISIBILITY LESS THAN A MILE. * WINDS/VISIBILITY...40 TO 50 MPH GUSTS WILL REDUCE VISIBILITY TO WHITEOUT CONDITIONS AT TIMES. * SNOW ACCUMULATIONS...1 TO 2 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. && $$ SDZ005-010-033-035-060400- /O.EXA.KABR.WW.Y.0013.000000T0000Z-161206T0400Z/ MCPHERSON-EDMUNDS-STANLEY-HUGHES- INCLUDING THE CITIES OF...EUREKA...IPSWICH...MISSION RIDGE... PIERRE 348 PM CST MON DEC 5 2016 /248 PM MST MON DEC 5 2016/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 10 PM CST /9 PM MST/ THIS EVENING. * TIMING...SNOW WILL TAPER OFF THIS EVENING. * MAIN IMPACTS...SNOW ACCUMULATION OF 1 TO 2 INCHES IS POSSIBLE AS THE COLD AIR SCOURS OUT ANY MOISTURE...HOWEVER THE MAIN IMPACT FROM THIS SYSTEM IS THE POTENTIAL FOR HAZARDOUS TRAVEL DUE TO VISIBILITY LESS THAN A MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ SDZ016-034-060400- /O.CON.KABR.WW.Y.0013.000000T0000Z-161206T0400Z/ POTTER-SULLY- INCLUDING THE CITIES OF...GETTYSBURG...ONIDA 348 PM CST MON DEC 5 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * TIMING...SNOW WILL TAPER OFF THIS EVENING. * MAIN IMPACTS...SNOW ACCUMULATION OF 1 TO 2 INCHES IS POSSIBLE AS THE COLD AIR SCOURS OUT ANY MOISTURE...HOWEVER THE MAIN IMPACT FROM THIS SYSTEM IS THE POTENTIAL FOR HAZARDOUS TRAVEL DUE TO VISIBILITY LESS THAN A MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
1 follow-up statement
156 WWUS43 KABR 060047 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 647 PM CST MON DEC 5 2016 ...STRONG NORTHWEST WINDS AND BLOWING SNOW MAY REDUCE VISIBILITY AND CAUSE HAZARDOUS TRAVEL CONDITIONS TONIGHT... SDZ003-004-009-015-061200- /O.CAN.KABR.BZ.W.0003.000000T0000Z-161206T0400Z/ /O.EXB.KABR.WW.Y.0013.000000T0000Z-161206T1200Z/ CORSON-CAMPBELL-WALWORTH-DEWEY- INCLUDING THE CITIES OF...MCINTOSH...HERREID...MOBRIDGE...ISABEL 647 PM CST MON DEC 5 2016 /547 PM MST MON DEC 5 2016/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST /5 AM MST/ TUESDAY... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST /5 AM MST/ TUESDAY. THE BLIZZARD WARNING HAS BEEN CANCELLED. * TIMING...TONIGHT. * SNOW ACCUMULATIONS...LITTLE TO NO ADDITIONAL ACCUMULATION. * WINDS/VISIBILITY...35 TO 50 MPH WINDS WILL REDUCE VISIBILITIES AT TIMES DUE TO BLOWING SNOW. * IMPACTS...REDUCED VISIBILITIES AND HAZARDOUS ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ SDZ005-010-016-033>035-061200- /O.EXT.KABR.WW.Y.0013.000000T0000Z-161206T1200Z/ MCPHERSON-EDMUNDS-POTTER-STANLEY-SULLY-HUGHES- INCLUDING THE CITIES OF...EUREKA...IPSWICH...GETTYSBURG... MISSION RIDGE...ONIDA...PIERRE 647 PM CST MON DEC 5 2016 /547 PM MST MON DEC 5 2016/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST /5 AM MST/ TUESDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 6 AM CST /5 AM MST/ TUESDAY. * TIMING...TONIGHT. * SNOW ACCUMULATIONS...LITTLE TO NO ADDITIONAL ACCUMULATION. * WINDS/VISIBILITY...35 TO 50 MPH WINDS WILL REDUCE VISIBILITIES AT TIMES DUE TO BLOWING SNOW. * IMPACTS...REDUCED VISIBILITIES AND HAZARDOUS ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ PARKIN
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard warning went out at Dec 5, 2:48 PM CST, 1 hour earlier.
Area forecast discussion, Dec 5, 2:48 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Aberdeen SD
248 PM CST Mon Dec 5 2016
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 247 PM CST Mon Dec 5 2016
The main forecast challenge today through Tuesday is placement of
snow with embedded heavier precip.
An area of sfc low pressure continues to track across the region
this afternoon. An upper trough will dig in to the Plains tonight,
bringing a reinforcing shot of cold air. Temperatures will plummet
into the single digits and teens tonight and not rise much through
the end of the work week. As the cold air advects in, wind gusts
will remain elevated into Wednesday. The initial push with the cold
front today will keep winds in advisory criteria, with gusts to 50
mph across the central part of the state until this evening. These
winds will combine with any falling snow to create reduced
visibilities of a mile or less. As temps fall behind the front,
blowing snow will still continue across north central SD.
A more intense, northern area of snow is affecting Corson, Dewey,
Walworth, and Campbell counties this afternoon. Brief blizzard
conditions have been reported and are possible with heavier areas of
snow. There is now a southern lobe of snow that is pushing east
toward Stanley and Jones counties. With temps right at or above
freezing, blowing snow will only be a concern while snow falls.
However, the big question is how far east this lobe will travel.
Latest guidance is barely picking it up and the few models that have
it dissipate it by 00z. So, added in some pops across the south
until 00z for now.
The system will tighten up tonight over ND and MN. This will result
in wrap around snow/snow showers from the James Valley eastward on
Tuesday. May need to consider blowing snow concerns carefully for
eastern SD on Tuesday as winds will be gusting to 30 to 40 mph. Had
to do some manual blowing snow additions today since the blowing
snow model was not handling the low qpf/high pop situation well.
Snow showers and flurries will linger across the eastern cwa through
Wed night.
.LONG TERM...(Thursday through Monday)
Issued at 247 PM CST Mon Dec 5 2016
The period begins with an abnormally strong surface high pressure
building into the region from the northwest. This high will bring
decreasing winds along with cold temperatures to the region on
Thursday and Thursday night. WAA will develop Friday night with
perhaps some light snowfall over the region. Models lack agreement
with the placement of the WAA thus will maintain schc to low end chc
pops Friday night through Saturday. Models diverge with their
handling of a potential snow storm by Saturday evening. While the
ECMWF and GFS both show a storm affecting the CWA, they differ by
about 12 hours. Thus will maintain forecast builder pops.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1129 AM CST Mon Dec 5 2016
An area of low pressure crossing the region will bring light snow
to the terminals of KMBG and KPIR. The combination of falling snow
and increasing northwesterly winds will reduce visibilities. While
KABR and KATY will see increasing winds later this evening, snow
and blowing snow is a little more unclear. Gusty northwesterly
winds will continue through Tuesday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 10 PM CST /9 PM MST/ this evening
for SDZ003-004-009-015-016-034.
Wind Advisory until 10 PM CST /9 PM MST/ this evening for SDZ005-
010-017-033-035-036-045-048.
MN...None.
&&
SHORT TERM...Wise
LONG TERM...SD
AVIATION...SDHazardous weather outlook, Dec 5, 4:16 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CST MON DEC 5 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CST MON DEC 5 2016 /316 AM MST MON DEC 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLAST OF ARCTIC AIR IS HEADED INTO THE REGION TODAY...FOLLOWING LOW PRESSURE AND A COLD FRONT. SNOW IS POSSIBLE ALONG AND BEHIND THE FRONT...ALONG WITH STRONG NORTHWEST WINDS. NORTH CENTRAL SOUTH DAKOTA LOOKS THE MOST LIKELY FOR ANY SNOW ACCUMULATIONS...THOUGH THE MISSOURI VALLEY NORTH OF PIERRE AND THE JAMES VALLEY COULD SEE SNOW SHOWERS THROUGH THE DAY AND OVERNIGHT. THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY RESULT IN REDUCED VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS. THE MAIN AREA IMPACTED WILL BE NORTH CENTRAL SOUTH DAKOTA...WITH MORE ISOLATED POCKETS OF REDUCED VISIBILITY IN CENTRAL SOUTH DAKOTA AND WEST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ARCTIC AIR WILL DOMINATE CONDITIONS THROUGH THE WORK WEEK. TEMPERATURES WILL STRUGGLE TO REACH SINGLE DIGITS AND TEENS ABOVE ZERO. A PERSISTENT NORTHWEST BREEZE WILL ALSO RESULT IN WIND CHILL VALUES OF 15 TO 25 BELOW AND COLDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
In the hours before
Local storm report, Dec 5, 12:51 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1251 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM BLIZZARD TIMBER LAKE 45.43N 101.07W
12/05/2016 DEWEY SD TRAINED SPOTTER
REPORT OF 50 FT. VISIBILITY WITH SNOW AND
BLOWING SNOW. ESTIMATED WINDS SPEED OF 40-50
MPH.
&&
NWS ABERDEEN SD
IRIS SYSTEMLocal storm report, Dec 5, 3:06 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
306 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
12/05/2016 M52 MPH CORSON SD MESONET
PEAK GUST SO FAR. GREATLY REDUCED VISIBILITY
DUE TO FALLING/BLOWING SNOW. MESONET STATION
BULLHEAD 10 S /GRRS2/.
&&
RLLocal storm report, Dec 5, 3:09 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 4 W TRAIL CITY 45.47N 100.81W
12/05/2016 M51 MPH DEWEY SD MESONET
PEAK GUST SO FAR. GREATLY REDUCED VISIBILITY
DUE TO FALLING/BLOWING SNOW.
&&
RLLocal storm report, Dec 5, 3:11 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
12/05/2016 M50 MPH DEWEY SD MESONET
PEAK GUST SO FAR. GREATLY REDUCED VISIBILITY
DUE TO FALLING/BLOWING SNOW.
&&
RLLocal storm report, Dec 5, 3:12 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
312 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
12/05/2016 M54 MPH CORSON SD MESONET
PEAK GUST SO FAR. GREATLY REDUCED VISIBILITY
DUE TO FALLING/BLOWING SNOW.
&&
RLLocal storm report, Dec 5, 3:21 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
12/05/2016 M57 MPH CORSON SD MESONET
PEAK GUST SO FAR. GREATLY REDUCED VISIBILITY
DUE TO FALLING/BLOWING SNOW.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:52 AM CST | Wind Advisory | ABR | Brown, Buffalo, Clark, Codington, Day, Deuel and 16 more | 41 hr |
| Dec 5, 4:08 AM CST | Winter Weather Advisory | ABR | Brown, Campbell, Clark, Codington, Corson, Day and 13 more | 50 hr |
Nearby
Blizzard Warnings in South Dakota, 2016Every blizzard warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.